The Medicine Cabinet: Ask the Harvard Experts
A: Allergies to penicillin are the most commonly reported medication allergy. This can be a real problem. If she is truly allergic to penicillin, she does need to avoid penicillin, amoxicillin and related compounds.
Now, this would be just an unavoidable reality of life for penicillin-allergic people, if it weren’t for the simple fact that a lot of them aren’t allergic to penicillin at all.
How does this happen? The diagnosis of drug allergy is generally what we call a “clinical diagnosis,” based on signs and symptoms rather than an actual test.
It’s just what happened with your daughter when she was young. The diagnosis was based purely on a parent’s report, without a clinician seeing the rash on examination. For example: A parent says the child had a rash, so the antibiotic is stopped and an allergy is diagnosed — but it turns out that the rash was diaper rash or a contact dermatitis.
But even if your child did see a clinician, she still might have been misdiagnosed with the allergy. That’s because a drug allergy can be easily confused with symptoms of a viral infection or other condition. A drug allergy can be diagnosed when the symptoms were caused by something else entirely. This can be especially true when a child takes amoxicillin for an ear infection, as ear infections commonly occur when a child has a cold caused by a virus — and those viruses can cause rashes and many other symptoms.
All of this means that there are lots of people out there who think they have an allergy who actually don’t.
In a study recently published in the journal Pediatrics, researchers tested 100 children whose parents said they were allergic to penicillin based on what the researchers called “low-risk” symptoms. These low-risk symptoms included rash, itching, vomiting, diarrhea, runny nose, and cough. None of them had a true penicillin allergy.
However, you can’t ignore a diagnosed allergy to penicillin. That’s especially true if a person had “high-risk” symptoms, such as wheezing or any other kind of trouble breathing, swelling of the face or other parts of the body, fainting, a drop in blood pressure, or other symptoms of a serious allergic reaction.
Given what sounds like a “low-risk” symptom, you and your daughter should discuss the penicillin allergy question with her doctor. It may be that doing further testing, or even trying a dose of penicillin under medical supervision, may make sense to be sure that the penicillin allergy really exists.
(Claire McCarthy, M.D., is an assistant professor in pediatrics at Harvard Medical School and an attending physician at Boston Children’s Hospital. For additional consumer health information, please visit www.health.harvard.edu.)
(c) 2017 PRESIDENT AND FELLOWS OF HARVARD COLLEGE. ALL RIGHTS RESERVED. DISTRIBUTED BY TRIBUNE CONTENT AGENCY, LLC.
Erin O’Donnell is a freelance health and science writer, parent, and graduate of Northwestern’s Medill School of Journalism. Walks by Lake Michigan make her happy.